Going through (another) bad patch

A month ago my hemotologist talked to me about the risks of warfarin - I do not have an identifiable clotting episode. During the consultation I began to feel odd; my INR had been at 2 for weeks. He had said to consider coming off warfarin. He then said - "Is your face going numb on the right side?" I said yes and I was dribbling from the right side of my mouth which had apparently dropped. My speech became slurred and slow.

He took an INR and again just 2. I then went home - he told me to increase my warfarin for a week and see my GP next day.

I have felt awful ever since.

Then yesterday the INR test showed I had doubled to 4.3

Usually I feel great at 3.5 plus - the higher the better - but this is being discouraged and I totally understand their argument. They want me at 3 max. But this is the first time at over 4 that I have not felt fab. My speech is worse than it's been in a year. I am wondering if actually I am having one of my Hughes "funny turns" (which always look like a stroke) regardless of the warfarin and high INR.

Does this make sense?

ST T's say maybe I only have obstetric APS, despite having had 2 late miscarriages, positive LA and Anti beta 2 my hematologist says "I can't be confident that you don't have APS"????? My neurologist just says come back if you need to. Only my rheumatologist says yes its APS - he says to keep an INR of 3 these days (he did say 4plus but lowered it saying I need to find a theraputic low level as I have not had a clot).

I am seeing all these different consultants because St T's advised it in between visits to them.

I am confused and feeling ill.

Any thoughts would be welcome.


Last edited by

15 Replies

  • Hi Lynn

    It sounds like you may have had a TIA.

    Ask them to let you have a therapeutic dose of Fragmin shots for a month's trial and see how you feel when your are on that and off Warfarin.

    I feel much better on Fragmin myself.


  • I've been on Clexane for well over three years now. I didn't get on with Warfarin - I just couldn't keep it stable, but below 2.5 I never felt myself. Although injecting everyday is a pain (in more than one ways), I wouldn't go back on warfarin for anything.

    Good luck


  • Hi Tasch. We are both of the same mind, it seems.

    Best wishes.

    Dave x

  • Perhaps you could talk to someone at st Thomas's and explain the problem to them, it doesn't seem right for someone who looks like having a TIA to be sent home

  • I agree with Dave and daisyd. How can you send someone with a TIA home after the doctor saw it happen also!!?

    Best wishes from Kerstin in Stockholm and take care.

  • If you have been diagnosed w/ APS, the best medicine to be on is Coumadin/Warfarin. The reason is your doctor is able to keep an eye on your INR. Our blood is like engine oil. Just like there is different grades of engine oil, (5w30, 10w30, 10w40) Some of us need the thinner blood (higher INR) to get through those little veins and small arteries in parts of our bodies. Maybe you should changing doctors instead of changing your anti-coagulent?


  • well said Le Roy.


  • Warfarin is not the best drug for everyone with APS. I--like Dave--have much better symptom control on heparin than warfarin at any INR. I also need an anti-platelet agent (Plavix). On heparin and plavix I have no symptoms, but it was trial and error working out the right regimen for me. Everyone is different

  • I am really sorry that you were sent home like that. In 2005 I had been suffering with extreme migraines for days and then woke up with left side weakness. I accidentally burned my left arm on the iron as I got ready for work and then when I arrived they phoned an ambulance because I had lost speech and my face had dropped. The hospital kept me in overnight and following a ct scan the next morning sent me home with no speech, a dropped face and left side paralysis. I was 31 and a single mum.

    Finally last year (ie 8 years later an MRI showed I had had a stroke right where the pain was and near my speech centre, and a number of smaller infarcts. Bloods were run twice by my neurologist who I had ended up seeing after two years constant ear pain (turned out it was TMJ inflammation) confirmed APS and probable lupus (hence the non degenerative arthritis in my jaw).

    I started warfarin last November and it has helped a lot. Migraines, vertigo and TIAs reduced a great deal. I am still waiting for any sle treatment and am now also having the malar rash and mouth sores.

    However, like many others I struggled to get a referral to St Ts but when I finally got there the dr looked only at that original CT scan, disregarded my history and family history and said my blood tests he ordered were unreliable because I'm on warfarin, told me to stop the warfarin and discharged me!

    The thrombotologist said absolutely not! I have had my range taken from 2 - 3 to 2.5 - 3. Have yet to go over 3 but am definately worse nearer 2.

    These conditions need careful monitoring, and I am aware that lots of people have been inappropriately discharged from St Ts. I guess we must all keep working with various people and insist on proper treatment. My GP (new one) and team at my local hospital have been superb!

  • How awful for you Bonnie! Yes these conditions need careful monitoring and if warfarin it must be controlled with care and INR tested often After I have started selftesting I have noticed how important it is that the INR does not drop and also go too high.

    It is like LeRoy said above with the tiny veins and arteries. For me warfarin was a miracle well controlled.

    I am glad that your new GP is superb! Best wishes from Kerstin

  • That is appalling, too many people have reported issues like this. There is always NHS choices, people can comment on there and fill in feedback, that is what it is there for, the good and the bad to be read by the inspectors if necessary. I have happily given my local hospital some excellent feedback over the months. I do feel it crucial that feedback is fair to medical staff at al times, but what you describe is not good enough. MaryF

  • I hope there can be some joined up thinking so that your INR or maybe a change of medication could be fine tuned, something is clearly not suiting you. Please let us know how you get on. MaryF

  • Thank you all for replying. I love this place :) You can never feel alone with you lovely lot!

    I am still sounding like I have glugged the cooking sherry. I have been on a course with my church today and have spent much of the day excusing my poor speech. I think Mary and the rest of you have hit nail on head - there is little joined up thinking regarding my care and I think that I must be a bit more assertive and ask for more help and a change of meds.

    I thank you and all the admin folk here - I would be lost without you.


  • Yet another update:

    I went to see my GP today as my speech is still poor despite being in INR range. She looked shocked at the state I am in and is ordering an MRI and 'phoning my consultant.

    Crikey this is one mean illness.


  • Hope you find something that suits you so you can feel a lot better. Fingers crossed!!

    Lots of good wishes from Kerstin

You may also like...